Spontaneous macular haemorrhage in a patient on aspirin
Mostafa A Elgohary, PD Gormley
Ophthalmology Department, Essex County Hospital, Colchester, United Kingdom
Mostafa A Elgohary
Ophthalmology Department, Essex County Hospital, Colchester
|How to cite this article:|
Elgohary MA, Gormley P D. Spontaneous macular haemorrhage in a patient on aspirin.J Postgrad Med 2005;51:153-155
|How to cite this URL:|
Elgohary MA, Gormley P D. Spontaneous macular haemorrhage in a patient on aspirin. J Postgrad Med [serial online] 2005 [cited 2020 May 30 ];51:153-155
Available from: http://www.jpgmonline.com/text.asp?2005/51/2/153/16390
Aspirin is the most commonly used anti-platelet medication in conditions of myocardial and cerebral ischemia. It is known, however, to have a dose-dependent effect on gastrointestinal haemorrhage and can rarely cause fatal cerebral haemorrhages.
We report a 68-year-old male who presented with a two-day history of loss of central vision in his left eye. His visual acuity was 6/5 and 6/36 in the right and left eye, respectively. Anterior segment examination was unremarkable. Fundus examination showed an area of sub-foveal haemorrhage of approximately one-and-half disc diameters (DD) in the left eye and drusens of age-related maculopathy (ARM) in the right eye.
There was no past ocular history of relevance. He was on treatment for hypertension and angina, and had undergone a coronary bypass operation in 1991. His medications included Isosorbide di-nitrite 20 mg, Atenolol 50mg, Amlodipine 5 mg, Simvastatin 10 mg and Aspirin 75 mg daily. On further questioning, he complained of prolonged bleeding from minor wounds such that he had to have his chin cauterised after scratching while shaving few months before.
A week later, his vision dropped to finger-counting and the bleeding area enlarged to almost 3 DD, while the right eye remained unchanged [Figure 1]. His prothrombin time was marginally prolonged (14.4 sec; normal=11-13.8 sec). Full blood count, activated partial thromboplastin time and coagulation screen were normal. Three months later, the haemorrhage absorbed and left eye visual acuity improved to 6/18. He had an area of retinal pigment epithelium (RPE) atrophy at the macula and a central scotoma on Amsler chart. Fluorescein angiography showed no signs of choroidal neo-vascular membrane (CNVM) in either eye but window defect hyperfluorescence corresponding to the areas of drusens and atrophic RPE [Figure 2] and [Figure 3] was seen. Upon a discussion with the patient's physician, he was prescribed clopidogrel as it was felt to be a safer option.
In this report, an unprovoked sub-macular haemorrhage occurred in a non-myopic patient on 75 mg-a-day of aspirin, the dose commonly prescribed for thrombo-prophylaxis. Spontaneous choroidal haemorrhage attributable to aspirin has been reported before in patients with neo-vascular ARM and recently in a patient with high myopia. Old age and hypertension were additional risk factors for bleeding in those patients as well as in ours. Fluorescein angiography, however, did not disclose signs of active CNVM in our patient. Although the presence of an occult neo-vascular membrane at the time when the haemorrhage happened could not be entirely excluded, the bleeding tendency and increased prothrombin time strongly suggest that aspirin was the main predisposing factor for macular haemorrhage. Using Naranjo's Algorithm, a 10-item questionnaire that assigns a numerical score to grade the overall probability of a drug related adverse event as either definite, probable, possible, or unlikely, we graded macular haemorrhage relationship to aspirin as 'possible' (score=4).
Aspirin permanently inactivates prostaglandin synthase enzyme activity and hence inhibits the synthesis of thromboxane A2, necessary for platelet aggregation and thrombus formation. This mechanism is particularly important in the absence of an exogenous thrombogenic stimulus such as after spontaneous vessel rupture or minor trauma, where aspirin leads to increased bleeding. In major surgery, local thrombin production and collagen exposure lead to normal platelet stimulation thus preventing aspirin from causing excessive bleeding.
The implications of this case are relevant to the large proportion of elderly ophthalmic patients who are on aspirin and have signs of ARM and clinical manifestations of bleeding tendency. The benefits of keeping these patients on aspirin will need careful consideration against the potential risks that include the possibility of losing the central vision. It is yet to be determined if any of the other anti-platelets will be a safer alternative.
|1||Antithrombotic Trialists' Collaboration. Collaborative meta-analysis of randomised trials of antiplatelet therapy for prevention of death, myocardial infarction, and stroke in high risk patients. BMJ 2002;324:71-86.|
|2||Roderick PJ, Wilkes HC, Meade TW. The gastrointestinal toxicity of aspirin: an overview of randomised controlled trials. Br J Clin Pharmacol 1993;35:219-26.|
|3||He J, Whelton PK, Vu B, Klag MJ. Aspirin and risk of hemorrhagic stroke: A meta-analysis of randomized controlled trials. JAMA 1998;280:1930-5.|
|4||el Baba F, Jarrett WH 2nd, Harbin TS Jr., Fine SL, Michels RG, Schachat AP, et al . Massive hemorrhage complicating age-related macular degeneration. Clinicopathologic correlation and role of anticoagulants. Ophthalmology 1986;93:1581-92.|
|5||Chak M, Williamson TH. Spontaneous suprachoroidal haemorrhage associated with high myopia and aspirin. Eye 2003;17:525-7.|
|6||Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al . A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.|
|7||Smith WL. Prostanoid biosynthesis and mechanisms of action. Am J Physiol 1992;263:F181-91.|
|8||Meade TW, Howarth DJ, Brennan PJ. Effects of low intensity antithrombotic regimes on the haemoglobin level. Thromb Haemost 1994;71:284-5.|
|9||Lawrence C, Sakuntabhai A, Tiling-Grosse S. Effect of aspirin and nonsteroidal antiinflammatory drug therapy on bleeding complications in dermatologic surgical patients. J Am Acad Dermatol 1994;31:988-92.|
|10||Amrein PC, Ellman L, Harris WH. Aspirin-induced prolongation of bleeding time and perioperative blood loss. JAMA 1981;245:1825-8.|